Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 73, NWS Quad Cities, IA

May 17, 2017Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2017, 5:56 PM CDT for Stephenson County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 5:56 PM CDT (22:56 UTC)
Expired
May 17, 2017, 6:30 PM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stephenson County, IL

The radar

The Milwaukee radar (KMKX), 107 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:05 PM CDTTSTM WND DMGE Freeport, ILLARGE TREE BLOWN DOWN BLOCKING ROAD ON EAST SIDE OF FREEPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:44 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS53 KDVN 172256
SVRDVN
ILC177-172330-
/O.NEW.KDVN.SV.W.0073.170517T2256Z-170517T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
556 PM CDT WED MAY 17 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Eastern Stephenson County in northwestern Illinois...

* Until 630 PM CDT

* At 556 PM CDT, a severe thunderstorm was located over German 
  Valley, or 7 miles southeast of Freeport, moving quickly northeast 
  at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Freeport, Cedarville, Davis, Dakota, German Valley, Rock City,
  Ridott, Rock Grove, Afolkey, Scioto Mills, Winneshiek, Dakota
  Dornink Airport, Albertus Airport, Stephenson  County Fairgrounds
  and Lake Summerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Illinois.

LAT...LON 4220 8940 4220 8975 4250 8962 4250 8940
TIME...MOT...LOC 2256Z 208DEG 68KT 4222 8952 

HAIL...1.00IN
WIND...60MPH
 
$$

12
2 follow-up statements
535 
WWUS53 KDVN 172306
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
606 PM CDT WED MAY 17 2017

ILC177-172330-
/O.CON.KDVN.SV.W.0073.000000T0000Z-170517T2330Z/
Stephenson IL-
606 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN STEPHENSON COUNTY...

At 605 PM CDT, a severe thunderstorm was located over Pecatonica, or
12 miles east of Freeport, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Freeport, Davis, Dakota, German Valley, Rock City, Ridott, Rock
Grove, Winneshiek, Dakota Dornink Airport, Albertus Airport,
Stephenson  County Fairgrounds and Lake Summerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Illinois.

LAT...LON 4220 8940 4220 8965 4249 8954 4250 8940
TIME...MOT...LOC 2305Z 210DEG 64KT 4230 8940 

HAIL...1.00IN
WIND...60MPH
 
$$

12
842 
WWUS53 KDVN 172324
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
624 PM CDT WED MAY 17 2017

ILC177-172334-
/O.EXP.KDVN.SV.W.0073.000000T0000Z-170517T2330Z/
Stephenson IL-
624 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEPHENSON COUNTY WILL
EXPIRE AT 630 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A tornado watch remains in effect until 1100 PM CDT for northwestern
Illinois.

LAT...LON 4220 8940 4220 8965 4249 8954 4250 8940
TIME...MOT...LOC 2324Z 208DEG 68KT 4260 8918 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:24 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 17, 2:24 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
224 PM CDT Wed May 17 2017

.SYNOPSIS...
Issued at 221 PM CDT Wed May 17 2017

Abbreviated early issuance AFD to get ready for convective event.
Water vapor showing neg tilted upper wave on track acrs southeastern
Neb. After potentail convective severe event this afternoon and
evening, a reprieve with cooler conditions on Thu. Then the next
main upstream large cut-off upper low will roll out to the upper
Midwest for a wet end to the week and start to the weekend.
Generally cooler Sunday into earlier next week, with another wave
digging from the northwest for another precip event toward mid next
week.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 221 PM CDT Wed May 17 2017

Will have to watch for isolated to sctrd elevated storms with
hail potential ahead of the "main show" for the rest of the
afternoon, but the main severe weather event currently gathering
steam/"bubbling" in sfc pressure falls max over the MO RVR
Valley. Strong wing of lift into current mesoanalysis-indicated
already strongly sheared environment in place acrs the local area,
supportive of enhanced severe weather risk acrs the area
especially along and west of the MS RVR. Most of latest run
HiRes/CAM's continue to suggest an arching wing or two of broken
line of supercells, mixed with a few strong convective clusters,
moving rapidly at 50-60 MPH in from the west- southwest mainly
after 21z, with prime impact window from 5 PM to 8 or 9 PM CDT
before the brunt of the activity blows eastward. Again speed of
storms to complicate matters and increase danger aspect. Current
CAPEs of 1000-1500 J/KG acrs the region may increase a bit more
through early evening, while brunt of Cap/EML starts to migrate
eastward. This should be adequate for such strong shear profiles
to work with for all modes of severe weather, with tornadoes and
large hail the prime threats. But lingering concern that limited
CAPE for such strong shear profiles, may actually limit a higher
end severe weather event such as if we had 3000+ CAPEs.

The tornado threat may be limited to the initial incoming line as
long as llvl winds have some type of southeasterly direction
component, but then switch to more hail and damaging winds, as llvl
ambient environmental winds go south-southwest making for a more
uniform vertical profile, but still very high in speed shear.

Some isolated to sctrd showers and storms may linger acrs the
northern half of the CWA after the main line exits off to the east-
northeast through midnight, but then mainly dry into Thu morning or
just some wrap-around showers in the far north as upper level
cyclone pivots acrs northern WI and induces wrap-around.

Thu...after wrap around showers decrease in the north, this day
mainly dry and cooler in between two upper cyclones, with varying
amounts of cloud cover. LLVL baroclinicity aligns and tightens along
and south of the DVN CWA into the evening, with northeast post-
frontal boundary layer winds keeping temps in the 60s to low 70s
acrs much of the area.    ..12..

.LONG TERM...(Thursday Night through next Wednesday)
ISSUED AT 221 PM CDT Wed May 17 2017

Active weather pattern to continue through the period with chances
of rain and thunderstorms through the beginning of the weekend and
then again midweek next week.  Previously discussed issues with
model inconsistency still remains with this package.  This, along
with the threat for severe weather today has led to heavy use of
blended guidance for the long term.  Overall agreement in the large
scale pattern through the period means that the mesoscale details
need to be worked out and thus lead to most of uncertainty
throughout the period.   Gibbs

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1241 PM CDT Wed May 17 2017

Brisk southerly sfc winds gusting over 30 KTS along with passing
mainly VFR clouds will be the main story this afternoon before the
main line of storms is expected to move into the local area from
the southwest later this afternoon and evening. An isolated storm to
wdly sctrd storms, though, is possible over the area ahead of the
main line, thus may keep VCNTY wording although that may be heavy
handed if current RADAR trends remain consistent. Have tried to
time a 1-2 hour window when a passing line of severe storms will
move northeastward through the TAF sites again during late
afternoon into early-mid evening. Then VCNTY for a few hours for
lingering isolated to sctrd storms behind the main line through
mid to late evening, then trend dry from midnight into Thu
morning. Sfc winds veering to the west at 10-20 KTS late tonight
into Thu morning, with cigs lowering to low VFR to MVFR in the main
low pressure storm system's wrap around cloud deck.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Gibbs
AVIATION...12
Hazardous weather outlook, May 17, 3:02 AM CDT, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
302 AM CDT Wed May 17 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
302 AM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Scattered thunderstorms are expected this morning. The main
threats are lightning and hail to penny size.

More widespread thunderstorms are expected this afternoon and
evening. Fast-moving storms could produce damaging winds around 70
mph and tornadoes. A secondary threat is large hail.

A south wind will gust around 40 mph this afternoon. Drivers of
high profile vehicles should use caution.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a risk of thunderstorms late Thursday night through
Saturday evening. It is too early to determine the severe weather
risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected between 2 PM and 10 PM CDT today.

RP Kinney/08

In the hours before

Local storm report, May 17, 5:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             3 S DURANT              41.56N 90.91W
05/17/2017  M1.75 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&

TES
Local storm report, May 17, 5:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     NON-TSTM WND DMG 1 E WYANET              41.36N 89.56W
05/17/2017                   BUREAU             IL   TRAINED SPOTTER

            DUST STORM ALONG ROUTE 6 - TRAFFIC BACKED UP DUE TO
            ACCIDENTS

&&

TES
Local storm report, May 17, 5:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     MARENGO                 41.80N 92.07W
05/17/2017                   IOWA               IA   TRAINED SPOTTER

            RELAYED FROM DSM - LARGE TREE DOWN

0542 PM     TSTM WND GST     MARENGO                 41.80N 92.07W
05/17/2017  M60 MPH          IOWA               IA   TRAINED SPOTTER

            RELAYED FROM DSM

&&

TES
Local storm report, May 17, 5:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 S DIXON               41.73N 90.78W
05/17/2017  E1.00 INCH       SCOTT              IA   TRAINED SPOTTER

            MIX OF DIME TO QUARTER SIZE HAIL.

&&
Local storm report, May 17, 5:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HEAVY RAIN       MEMPHIS                 40.46N 92.17W
05/17/2017  E0.50 INCH       SCOTLAND           MO   LAW ENFORCEMENT

            RAIN FELL WITHIN 15 MINUTES - WATER GUSHING OUT OF FIELDS
            IS CAUSING TRAFFIC PROBLEMS

&&

TES
Local storm report, May 17, 5:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             S NORTH ENGLISH         41.52N 92.08W
05/17/2017  M1.00 INCH       IOWA               IA   PUBLIC

            ALSO REPORTING WINDS UP TO 55 MPH AND HEAVY RAIN.

&&

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:16 AM CDTSpecial Weather StatementDVNRock Island29 min
May 17, 4:40 PM CDTTornado WarningDVNMercer, Rock Island50 min
May 17, 5:24 PM CDTSevere Thunderstorm WarningDVNRock Island30 min
May 17, 6:38 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.